Pennsylvania, 2002

Heavy Snow in Pennsylvania, December 25, 2002

December 25, 2002 · NWS CTP · 36 events in 36 counties and zones

36 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 36 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 25, 2:35 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Dec 25, 2:35 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
235 AM EST WED DEC 25 2002

SANTA BROUGHT US AN INSTANT OCCLUSION CYCLOGENESIS FOR CHRISTMAS...
WHAT DID YOU GET?  CYCLOGENESIS IN PROGRESS TO OUR SOUTH WITH
CONVECTION FILLING IN BETWEEN THE CCB TO THE WEST OVER THE OHIO
VALLEY AND THE WCB TO THE EAST OVER THE COASTAL ATLANTIC WATERS. AS
STRONG ULJ ROUNDS THE BASE OF THE OHIO VALLEY TROF AND CONTINUES TO
INTERACT WITH WCB...INSTANT OCCLUSION LOW WILL REFORM IN EAST
CENTRAL VIRGINIA BETWEEN 12 AND 14 UTC AND TRACK UP ALONG NEW JERSEY
COASTLINE WHILE RAPIDLY INTENSIFYING.  06 UTC RUC NOW INDICATES A
FARTHER EASTWARD TRACK TO THE SURFACE LOW CLOSER TO THE COUPLED JET
JUXTAPOSITION...HEADING OFF THE DELMARVA PENINSULA AND OUT TO SEA
SOUTH OF NJ...THEN HEADING NORTHEASTWARD TOWARD CAPE COD. THIS WOULD
KEEP THE HEAVIEST SNOWFALL OVER THE EASTERN THIRD OF PENNSYLVANIA...
AS CURRENTLY FORECAST.

TABLE IS SET NICELY THIS MORNING...AND WILL CONTINUE TO MONITOR
EVOLUTION OF PRECIPITATION SHIELD AS THE OCCLUSION DEVELOPS AND
MOVES SOUTHEAST OF THE AREA.  EXPECT SNOW RATIOS TO REMAIN MOSTLY IN
THE 10:1 TO 12:1 RANGE...OWING TO FAIRLY DEEP ISOTHERMAL SOUNDING
STRUCTURE HOLDING A DEGREE OR TWO BELOW 0 C IN THE LOWEST SEVERAL
THOUSAND FEET.  EMBEDDED CONVECTIVE CELLS HOWEVER WILL PRODUCE 1 TO
2 INCH/HOUR SNOW BURSTS DURING THE MORNING AND EARLY AFTERNOON HOURS
ACROSS CENTRAL AND EASTERN PA...WHICH SHOULD FURTHER ENSURE THAT
CURRENT WARNINGS VERIFY.

FOR THE NORTHWEST...STRONGEST FORCING FOR PRECIPITATION WILL BE
MOVING THROUGH DURING THE NEXT 6 HOURS...AND AGREE WITH PREVIOUS
SHIFT THAT WARNINGS MAY NEED TO BE SCALED BACK TO ADVISORIES SHOULD
THE RUC SFC PROGS BE CORRECT IN TAKING THE LOW FURTHER EAST...
LEAVING WARREN AND MCKEAN COUNTIES IN LESS FAVORABLE FORCING. NOT
READY TO DOWNGRADE YET...AS LARGE AREA OF CONVECTIVE PRECIP IS NOW
STREAMING NORTHWARD FROM THE CENTRAL APPALACHIANS TOWARDS SOUTHEAST
OHIO AND WESTERN PA.

CURRENT SNOWFALL AMOUNTS STILL LOOK QUITE GOOD AND SEE NO REASON TO
ADJUST AT PRESENT TIME.  STILL THINKING NORTHEAST COUNTIES COULD
EXCEED ONE FOOT BY LATE THIS EVENING AS THE SFC LOW BOTTOMS OUT OFF
THE NJ COAST.

FOR THE LAST SEVERAL DAYS OF THE YEAR...EXPECT RELATIVELY QUIETER
CONDITIONS WITH COLD NORTHWEST BOUNDARY LAYER FLOW PROMOTING SNOW
SHOWERS AND FLURRIES OFF THE LAKES THURSDAY INTO FRIDAY.  A
REINFORCEMENT ARRIVES SATURDAY AS A WEAK COLD FRONT CROSSES THE
REGION...AND CYCLOGENESIS TAKES PLACE ONCE AGAIN BUT THIS TIME MUCH
TOO FAR EAST TO HAVE A SIGNIFICANT IMPACT ACROSS THE REGION... OTHER
THAN MAINTAINING THE NORTHWEST FLOW AND ENHANCING LAKE EFFECT SNOW
SHOWERS AND FLURRIES ONCE AGAIN.  BROAD SOUTHWEST FLOW PROGGED TO
BRING A WARMUP TO THE AREA FOR THE LAST 2 DAYS OF THE YEAR...WITH A
CHANCE OF RAIN OR SNOW (MORE LIKELY RAIN AS IT LOOKS TO ME NOW)
MONDAY INTO TUESDAY.

WORK ZONES WL BE OUT BY 315 AM AS PHLWRKMIS.

.CTP...WINTER STORM WARNING ENTIRE CWA.

DEVOIR
Hazardous weather outlook, Dec 24, 5:44 AM EST, 23 hours 16 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-250700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
544 AM EST TUE DEC 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

SNOW WILL ENTER SOUTH CENTRAL PENNSYLVANIA LATE THIS AFTERNOON AND
OVERSPREAD THE STATE BY LATE TONIGHT.  A WINTER STORM WATCH IS IN
EFFECT BEGINNING LATE TONIGHT.  TWO TO FOUR INCHES OF NEW SNOWFALL
WILL BE COMMON BY EARLY CHRISTMAS MORNING...EXCEPT OVER SOUTHEAST
SECTIONS WHERE SLEET WILL KEEP ACCUMULATIONS TO AN INCH OR TWO BY
DAWN.

.DAYS TWO THROUGH SEVEN...

ACCUMULATING SNOWS WILL CONTINUE FOR MOST OF CHRISTMAS DAY AND HEAVY
SNOW IS POSSIBLE OVER CENTRAL PENNSYLVANIA. WINTER STORM WATCHES ARE
CURRENTLY IN EFFECT FOR ALL OF CENTRAL PENNSYLVANIA THROUGH
CHRISTMAS DAY...FOR POTENTIAL STORM TOTALS IN EXCESS OF 6 INCHES.
PORTIONS OF THE CENTRAL MOUNTAINS...AND THE MIDDLE AND UPPER
SUSQUEHANNA RIVER VALLEY COULD SEE UPWARDS OF ONE FOOT OF SNOW FROM
THIS STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DEVOIR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 heavy snow. Local standard time, as filed.

Heavy Snow, Warren

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Warren forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

Low pressure developed along the western Gulf Coast during Tuesday morning, December 24th, and moved northeast into the Ohio Valley from late Tuesday into Tuesday night. This low then weakened as it moved east across southern Pennsylvania, while another low pressure system developed and intensified rapidly during the morning hours of Wednesday, December 25th. This second, stronger low pressure system then tracked northeast off the New England Coast by Wednesday night. Generally light snow overspread Central Pennsylvania during Tuesday evening, and continued intermittently through Tuesday night, occasionally mixing with sleet and rain across the lower Susquehanna Valley. Heavier snow then rapidly developed around daybreak Wednesday from west to east. Intense snowfall rates of 2 to 3 inches per hour reduced visibilities to near zero across much of Central Pennsylvania during the mid morning hours, before eventually tapering off to flurries during the mid afternoon hours of Wednesday.As a result of this storm, accumulations generally ranged from 6 to 12 inches across much of Central Pennsylvania, with higher amounts across the lower and mid Susquehanna Valley, where locally 12 to 18 inches fell. The snow was much wetter in consistency across the lower Susquehanna Valley, which resulted in numerous downed trees and power lines. Widespread power outages occurred across the lower Susquehanna Valley, where at least 50,000 customers endured power loss. In addition, excessive snowfall led to many road closures on Wednesday, including long stretches of Interstates 80 and 81.

Heavy Snow, Adams

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Adams forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

Heavy Snow, Bedford

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Bedford forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Heavy Snow, Blair

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Blair forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

Heavy Snow, Cambria

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Cambria forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Heavy Snow, Cameron

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Cameron forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

Heavy Snow, Clearfield

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Clearfield forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

Heavy Snow, Columbia

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Columbia forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.049, -76.405 (the zone’s center; the record gives no point)

Heavy Snow, Cumberland

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Cumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

Heavy Snow, Dauphin

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Dauphin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

Heavy Snow, Elk

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Elk forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.425, -78.649 (the zone’s center; the record gives no point)

Heavy Snow, Franklin

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Franklin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

Heavy Snow, Fulton

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Fulton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

Heavy Snow, Huntingdon

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Huntingdon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

Heavy Snow, Juniata

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Juniata forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.531, -77.402 (the zone’s center; the record gives no point)

Heavy Snow, Lancaster

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Lancaster forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

Heavy Snow, Lebanon

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Lebanon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

Heavy Snow, McKean

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
McKean forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

Heavy Snow, Mifflin

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Mifflin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.610, -77.617 (the zone’s center; the record gives no point)

Heavy Snow, Montour

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Montour forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.028, -76.659 (the zone’s center; the record gives no point)

Heavy Snow, Northern Centre

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Northern Centre forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Heavy Snow, Northern Clinton

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Northern Clinton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Heavy Snow, Northern Lycoming

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Northern Lycoming forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Heavy Snow, Northumberland

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Northumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.852, -76.709 (the zone’s center; the record gives no point)

Heavy Snow, Perry

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Perry forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

Heavy Snow, Potter

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Potter forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

Heavy Snow, Schuylkill

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Schuylkill forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

Heavy Snow, Snyder

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Snyder forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.770, -77.070 (the zone’s center; the record gives no point)

Heavy Snow, Somerset

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Somerset forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Heavy Snow, Southern Centre

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Southern Centre forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Heavy Snow, Southern Clinton

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Southern Clinton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Heavy Snow, Southern Lycoming

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Southern Lycoming forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Heavy Snow, Sullivan

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Sullivan forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

Heavy Snow, Tioga

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Tioga forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

Heavy Snow, Union

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
Union forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.963, -77.062 (the zone’s center; the record gives no point)

Heavy Snow, York

When
December 25, 5:00 AM EST to 11:00 PM EST
Where
York forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321366, 5321367, 5321368, 5321369, 5321370, 5321371, 5321372, 5321373, 5321374, 5321375, 5321376, 5321377, 5321378, 5321379, 5321380, 5321381, 5321382, 5321383, 5321384, 5321385, 5321386, 5321387, 5321388, 5321389, 5321390, 5321467, 5321468, 5321469, 5321470, 5321471, 5321472, 5321473, 5321474, 5321475, 5321476, 5321477.